Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2011, 12:06 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2011, 12:06 PM CDT (17:06 UTC)
- Expired
- Mar 19, 2011, 12:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lyon County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 12:35 PM CDT | HAIL 0.88 | Se Eskridge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 9:43 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
835
WUUS53 KTOP 191706
SVRTOP
KSC111-197-191745-
/O.NEW.KTOP.SV.W.0010.110319T1706Z-110319T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1206 PM CDT SAT MAR 19 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1245 PM CDT
* AT 1202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES SOUTHWEST OF ESKRIDGE...OR 9 MILES
NORTHEAST OF COUNCIL GROVE...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE
INDOORS NOW AND STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3865 9635 3873 9635 3874 9638 3882 9638
3882 9645 3902 9607 3874 9595
TIME...MOT...LOC 1707Z 241DEG 37KT 3878 9632
WIND...HAIL <50MPH 1.00IN
$$2 follow-up statements
090
WWUS53 KTOP 191719
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 PM CDT SAT MAR 19 2011
KSC111-191729-
/O.CAN.KTOP.SV.W.0010.000000T0000Z-110319T1745Z/
LYON-
1219 PM CDT SAT MAR 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY HAS
BEEN CANCELLED...
LAT...LON 3874 9623 3875 9628 3877 9632 3885 9636
3902 9607 3874 9595
TIME...MOT...LOC 1719Z 243DEG 34KT 3881 9621
$$
KSC197-191745-
/O.CON.KTOP.SV.W.0010.000000T0000Z-110319T1745Z/
WABAUNSEE-
1219 PM CDT SAT MAR 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHERN WABAUNSEE COUNTY...
AT 1216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF ESKRIDGE...MOVING
NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
ESKRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY WITH THIS STORM.
&&
LAT...LON 3874 9623 3875 9628 3877 9632 3885 9636
3902 9607 3874 9595
TIME...MOT...LOC 1719Z 243DEG 34KT 3881 9621
WIND...HAIL <50MPH 1.00IN
$$347
WWUS53 KTOP 191742
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT SAT MAR 19 2011
KSC197-191746-
/O.EXP.KTOP.SV.W.0010.000000T0000Z-110319T1745Z/
WABAUNSEE-
1242 PM CDT SAT MAR 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WABAUNSEE COUNTY WILL
EXPIRE AT 1245 PM CDT...
AT 1236 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 1245 PM CDT.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM OVER SOUTHEASTERN WABAUNSEE
COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3874 9623 3875 9628 3877 9632 3885 9636
3902 9607 3874 9595
TIME...MOT...LOC 1736Z 243DEG 34KT 3888 9603
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:49 AM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Mar 19, 6:49 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 649 AM CDT SAT MAR 19 2011 ...UPDATE TO AVIATION... .DISCUSSION... EASTERLY FLOW ON THE WESTERN SIDE OF HIGH PRESSURE OVER THE GREAT LAKES HAS BROUGHT COOLER TEMPS TO THE AREA IN THESE OVERNIGHT HOURS. FRONT HAS PUSHED SOUTHWARD THROUGH OKLAHOMA AND UP AGAINST THE FRONT RANGE OF THE ROCKIES. ENERGY MOVES OUT OF THE SOUTHWESTERLY FLOW ALOFT AND INTO KS TODAY INTO TONIGHT...BRINGING WITH IT INCREASED MID LEVEL WINDS AND ISENTROPIC LIFT. EXPECT TO SEE SHOWERS DEVELOP MORNING...AND BECOME SHOWERS WITH EMBEDDED THUNDERSTORMS BY THE AFTERNOON AS INSTABILITY GETS A CHANCE TO INCREASE TO A FEW HUNDRED J/KG. HAVE KEPT HIGHER QPF AMOUNTS ALONG/SOUTH OF INTERSTATE 35 WHERE FOCUS FOR PRECIP IS BETTER. WARM AIR ADVECTION CONTINUES THROUGHOUT THE DAY AND NIGHT...WITH OVERNIGHT LOWS IN THE 50S EXPECTED TONIGHT. WAVE PUSHES EASTWARD AND BUILDS IN A STRONGER MID LEVEL CAP AND MORE WARM AIR ALOFT...AND WITH A WARM STARTING POINT EXPECT TO SEE TEMPS WELL INTO THE MIDDLE 70S ON SUNDAY. LATE DAY MID LEVEL THERMAL RIDGE MAY BUMP UP HIGHS EVEN A FEW MORE DEGREES THAN CURRENTLY FORECAST. REMOVED RAIN CHANCES FOR SUNDAY DAYTIME HOURS WITH BUILDING CAP. WEAK WAVE MOVING ACROSS THE NORTHERN STATES MAY PUSH FRONT BACK TO THE SOUTH THAT HAD LIFTED INTO NEBRASKA ON SUNDAY...AND WILL CARRY A SLIGHT CHANCE FOR PRECIP ON SUNDAY NIGHT NORTH OF I70 AS LLJ LIFTS OVER FRONTAL BOUNDARY. WARM TEMPS CONTINUE INTO MONDAY AND SOUTHERLY WINDS ON THE INCREASE. PASSAGE OF THE UPPER TROF ON TUESDAY WITH DRYLINE MOVING INTO THE AREA AND BETTER SYNOPTIC LIFT BODES WELL FOR KEEPING THUNDER IN THE FORECAST FOR THE TUESDAY TIMEFRAME. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH AMPLE WIND SHEAR AND A FEW HUNDRED JOULES OF INSTABILITY TO WORK WITH ESPECIALLY IF THE FRONT COMES THROUGH TUESDAY LATE AFTERNOON. TROF PASSAGE WOULD BRING COOLER TEMPERATURES FOR WEDNESDAY AND THURSDAY WITH HIGHS IN THE 60S FOR WEDNESDAY THEN DOWN INTO THE 50S THURSDAY AS STRONGER PUSH BRINGS INCREASING COLD AIR ADVECTION SOUTHWARD. 67 && .AVIATION... A WARM FRONT NEAR THE KANSAS/OKLAHOMA STATE LINE WILL LIFT NORTH THROUGH THE TAF PERIOD. CEILINGS WILL LOWER AND SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE FRONT. SURFACE WINDS WILL SHIFT FROM THE EAST AHEAD OF THE FRONT TO THE SOUTHEAST WITH FRONTAL PASSAGE. CEILINGS AND VISIBILITIES COULD BE REDUCED TO IFR CATEGORY AFTER 23Z NEAR SHOWERS AND THUNDERSTORMS. FURTHER TAFS WILL REFINE TIMING OF POTENTIAL IFR CONDITIONS CLOSER TO CONVECTION INITIATION. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 19, 8:38 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 838 AM CDT SAT MAR 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-201345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 838 AM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...EAST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 70 SUNDAY NIGHT AND MONDAY NIGHT...AND FOR MOST LOCATIONS TUESDAY. SOME OF THESE STORMS ON TUESDAY MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Mar 19, 11:31 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL SSE CENTROPOLIS 38.72N 95.35W
03/19/2011 E0.88 INCH FRANKLIN KS TRAINED SPOTTER
&&
ANDERSONLocal storm report, Mar 19, 11:51 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1151 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL S BALDWIN CITY 38.78N 95.19W
03/19/2011 E0.88 INCH DOUGLAS KS PUBLIC
&&
WOLTERSLocal storm report, Mar 19, 11:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM HAIL ALTA VISTA 38.86N 96.49W
03/19/2011 E0.50 INCH WABAUNSEE KS LAW ENFORCEMENT
OFFICER REPORTS PEA TO MARBLE SIZED HAIL.
&&
ANDERSONLocal storm report, Mar 19, 11:54 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM HAIL 6 N COUNCIL GROVE 38.74N 96.48W
03/19/2011 E1.00 INCH MORRIS KS TRAINED SPOTTER
&&
ANDERSONLocal storm report, Mar 19, 11:58 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 2 SW EUDORA 38.93N 95.12W
03/19/2011 E0.88 INCH DOUGLAS KS TRAINED SPOTTER
&&
ANDERSONSpecial weather statement, Mar 19, 11:59 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT SAT MAR 19 2011
KSZ038-054-191730-
LYON-WABAUNSEE-
1159 AM CDT SAT MAR 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WABAUNSEE AND
NORTHWESTERN LYON COUNTIES...
THROUGH 1230 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE THUNDERSTORM WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF LYON AND WABAUNSEE
COUNTIES.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3871 9635 3873 9635 3874 9638 3882 9638
3882 9649 3886 9649 3896 9616 3875 9607
3869 9633
TIME...MOT...LOC 1659Z 250DEG 32KT 3874 9644The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:56 AM CDT | Special Weather Statement | TOP | Coffey | 49 min |
| Mar 19, 10:00 AM CDT | Special Weather Statement | TOP | Dickinson | 60 min |
| Mar 19, 10:31 AM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Mar 19, 10:37 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 38 min |
| Mar 19, 10:50 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 25 min |
| Mar 19, 10:51 AM CDT | Special Weather Statement | TOP | Morris | 39 min |
| Mar 19, 11:02 AM CDT | Special Weather Statement | TOP | Franklin | 28 min |
| Mar 19, 11:13 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 20 min |
| Mar 19, 11:17 AM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Mar 19, 11:30 AM CDT | Special Weather Statement | TOP | Morris | 45 min |
| Mar 19, 11:41 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 34 min |
| Mar 19, 11:59 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Mar 19, 1:50 PM CDT | Special Weather Statement | TOP | Franklin | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.